Skip to content
Blood pressure drugs
avatar
carpetcrawler5 posted:
Some blood pressure drugs can help headaches. The most common of these are: Atenolol,Dutoprol, Propanolol, and Timolol. Could be others.

But some other Blood pressure drugs make headaches worse, one of these could be Lisinopril. If I'm not completely right on this please correct me.
Reply
 
avatar
itmatsb responded:
The headache specialist that I saw at the University of Michigan told me that ARB blood pressure medications could improve my migraine pain. Lisinopril is one of them. They also help the kidneys function better. Unfortunately I had sleep problems from taking it, but everyone is different.
 
avatar
An_241258 responded:
Ive been taking propanolol for the past 2-3 years. Have decreased the amount myself so not taking as high as what the Dr suggested, and so far all is well.


There are side effects, especially when it is a BP medication and I dont have high BP (actually im on the low side). But its worth it compared to the weekly/daily headaches I was experiencing.
 
avatar
Swimgirl57 replied to An_241258's response:
Can I ask how many milligrams of the propanolol you're taking? This seems to be one of the only pills that doesn't give me side effects, but I can't take the dose the doctor says I should take because then my bp gets too low. He prescribed 80 mg/day. I have to cut that into quarters (20mg) for my bp to maintain around 105/68 (approx). But I think my doc said that cutting into quarters wouldn't be enough to prevent the migraines,.
 
avatar
annony01 replied to Swimgirl57's response:
I experience the same with low blood pressure. Originally I was taking 40mg morn and 40mg night (80mgs daily that the Dr recommended). I found the side effects too high so after a while started taking just the 40mg of a morn.


Realised after missing over a weeks worth (accidently ran out), how much i felt different and so realised i was feeling light headed, dizzy and nauseas from the tablets. Tried the 40mg of a night time but was having the weirdest dreams and was unable to sleep well so now trying to halve the tablets (so 20mg morn and 20mgs night) and so far so good. I did tell my Dr i had reduced to 40mg for the day and he said that was fine. He also told me i could stop them if i reduced down slowly (didnt just stop cold turkey) but i havent been game to stop.


I know if i dont take them for a week or more, i start to get dull headaches every day and based on my past, this normally eventuates into a full blown migraine. So im sticking with the 20mg morn and night unless migraines start then i'll go back to 40mg of a morn only as that seemed to work for a long while.


I guess its all trial and error and its hard to find that balance between BP and migraines. I did try some other migraine preventative before but it didnt do much so i think the propanolol is a god send really.
 
avatar
Swimgirl57 replied to annony01's response:
Thanks for the info... well shoot, last night my heart felt like it was going to stop beating...like it was slowing down, and I'd kind of gasp to breathe -- kind of scary. I had taken propanalol last year and had the same thing happen, but thought I'd try it again thinking that might have just been something else -- but sounds like it is the propanalol. It's maddening that I can't seem to tolerate any of the preventive meds. Maybe I should try Verapamil next...
 
avatar
An_241258 replied to Swimgirl57's response:
Thats a real shame. It's so hard when its all about trial and error. I know I tried a few other preventative drugs and they either didn't do anything or gave me other side effects that weren't tolerable.
I hope you find something that will ease your migraines, they arent fun


Helpful Tips

Botox for Headaches FDA approvedExpert
Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
Was this Helpful?
23 of 35 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center